The Dangers of Mixing Aspirin and Acetaminophen (Tylenol)

Taking Aspirin and Acetaminophen Together

Tylenol (acetaminophen) rapid-release capsules.
Tylenol (acetaminophen) rapid-release capsules. | Source

There is nothing worse than being struck by a debilitating headache in the middle of your day when you still have a million things to accomplish. Throbbing pain around or behind the eyes or along the sides of the head makes it difficult to focus, so you reach for the aspirin to relieve the pain.

When a headache makes it impossible to endure the light, sound, and activity of everyday life we may be tempted to take more than just a couple of aspirin. So, what do we do, we pop two Tylenol (acetaminophen) and go about our day.

Everyone does it, so it must be safe, right? Unfortunately, this mixing over-the-counter medications can have lasting and damaging affects on our internal organs.

Let's discuss the dangers of mixing aspirin and acetaminophen.

The Short Answer: Don't Overdo It

Taking the manufacturer's recommended dosage of aspirin and acetaminophen together for a short time has not be shown to cause organ damage. Aspirin and acetaminophen can be taken alone at higher doses without causing damage. So if you need long-term pain relief use either acetaminophen or aspirin, but not both, unless you are under a doctor's care.

Have You Ever Taken Tylenol and Aspirin Together?

  • Frequently
  • Sometimes
  • Rarely
  • Never
  • Once, back in College/University
See results without voting

Kidney Damage From Combining Aspirin and Tylenol

We have all reached for the aspirin after a night of drinking or when we have a bad headache. It happens to be the number one over-the-counter drug of choice for university and college students, not to mention being touted as a life-saver for anyone with heart problems. However, longterm mixing of acetaminophen (the ingredient in Tylenol) and aspirin can result in renal (kidney) damage. It will not happen if you mix them once or twice, but mixing repeatedly over a long period of time is dangerous.

Tylenol causes the formation of free oxide radicals which damage tissues, especially in the kidneys and liver. This is not a normal reaction to low doses of Tylenol, with but habitual use, especially at a higher dose, can begin damaging the innermost part of the kidney.

The kidneys perform two important functions: filtering waste from our internal fluids and producing hormones that help other organs to function. With repeated exposure to acetaminophen, the kidneys' structural units, the nephron limbs, thicken. This causes the kidneys to slowly lose their filtering capacity.

The chief function of the nephrons is to regulate the concentration of water and sodium salts by filtering our blood, reabsorbing what is needed and disposing the rest as urine. There are 800,000 to 1.5 million nephrons in each of our kidneys. Together they eliminate waste, regulate our blood volume and blood pressure, control our levels of electrolytes and metabolites, and regulate the PH balance of blood. Our kidneys are vital organs.

Are you clutching your blankets in fear? Don't worry. This damage is caused by long-term mixing of aspirin and acetaminophen. Do not make a habit of combining them. If you are experiencing pain that strong or debilitating, you should see your doctor. They can prescribe a medication strong enough to manage your pain.

Mixing Aspirin and Ibuprofen

If you take aspirin on a regular basis but need a stronger pain reliever for a headache, wait either eight hours or 30 minutes after taking your daily the aspirin before using the pain reliever ibuprofen.

Can I Overdoes on Acetaminophen?

How Much is Too Much?

Pharmacists recommend no more than four grams of acetaminophen per day for people without liver or kidney problems—less for people who do.

Harmful Effects of Tylenol

When a Child Is Ill or in Pain

Check the package very carefully before giving a combination of medicines to a child. If you are not certain whether a specific product can be given to a child, or if you have any questions about the amount to give, check with your health care professional.

Facts about Aspirin

  • Aspirin is found to be an effective treatment for pain, fever and inflammation.
  • An estimated 100 billion tablets are swallowed every year.
  • The most active ingredient in aspirin is acetyl salicylic acid, a derivative of a compound naturally found in plants, most notably the willow tree.
  • Hippocrates, the Greek physician, recommended that women in childbirth sip a brew made from the leaves of a willow tree to help treat labour pains.
  • In the 1970s, aspirin was shown to block a natural enzyme needed for production of natural hormones involved in many body processes, like pain and tissue injury.
  • The full effect aspirin has on the body is still being discovered, even today.

Facts about Tylenol (Acetaminophen)

  • Tylenol is often recommended as a gastric-friendly alternative to aspirin, which has a history of irritating the stomach when taken without food.
  • It is one of the most widely used medicines in the United States, mainly for treatment of pain and fever.
  • In 2008, there were nearly 24.6 billion doses sold in the North America
  • Is the most common over-the-counter medication sited in unintentional, and intentional, overdoses, which can lead to acetaminophen-induced hepatotoxicity.
  • The risk of fatal liver damage is heightened by alcohol consumption. Even normal doses can cause this rare reaction.
  • First marketed in the United States in 1953 by Sterling-Winthrop Co.
  • An active ingredient in Tylenol, paracetamol, is extremely toxic to cats and even the most minute portion can be fatal.

Comments 20 comments

DigbyAdams 4 years ago

Excellent summary of the perils of using and combining these two drugs. I'm not able to take either one of these at the moment (or ibuprofen or aleve). So all I get to use for a headache is a cup of coffee and an ice pack now.

Arlene V. Poma 4 years ago

It bothers me to watch people pop aspirin and Tylenol like candy. I won't use the stuff unless I absolutely have to. Even then, I will usually avoid it. I find it very strange that anyone would combine the two.

bryanbaldwin profile image

bryanbaldwin 4 years ago from Los Angeles

This is why I love checking hub pages. Informative stuff I wouldn't ever normally think of. Thanks for the info.

lilyfly profile image

lilyfly 4 years ago from Wasilla, Alaska

Janikon, you deserve a larger audience. This was tautly written, concise, and proffessional, and don't let the ****ards forget it. I wrote an off-color poem, and the "Christians" no longer read my stuff. Mercy of God. Prols.You know I'm going to write a poem about it. When did Disney take over emotions anyhow? Keep writing. Writers, good writers, will see it, and appreciate it.

TDAPharm profile image

TDAPharm 4 years ago from Massachusetts

I want to make a few comments, and I apologize if it is lengthy.

Tylenol/paracetamol/acetaminophen/APAP is metabolized via the liver where it is conjugated to inactive metabolites (will not do anything)and then excreted via the urine. However, the liver can metabolize around 4g of Tylenol a day. Above that, Tylenol builds up and can cause liver damage. However, when drinking, your liver cannot metabolize as fast either, so Tylenol with alcohol in your system is dangerous as well because you may not be able to break down as much Tylenol as you normally would. As such, drinking and Tylenol is not recommended (at least if you have alcohol in your system still) due to potential liver damage. There is no real harm to the kidneys.

Aspirin, Ibuprofen, Naproxen, NSAIDs are dangerous to you when drinking because they can increase the risk of bleeding if you are imbibing too much of both. Aspirin has a higher likelihood of leading to bleeding as it has a greater anti-platelet effect (think about baby aspirin given to people at risk for cardiovascular disease so they dont make a clot) than the NSAIDs. Also, they are dangerous to your kidneys as well, as they can slow the flow of fluids to your kidneys. This can cause the kidney to become damaged and develop acute kidney failure. This is further a issue when drinking, due to the fact that most people drinking tend to urinate more (due to alcohols effect on anti-diuretic hormone = more urination) and thus can become dehydrated. This decrease in fluid volume in the blood coupled with Aspirin/NSAIDs ability to slow flow into the kidney is what can make it dangerous.

As for the combination of the two drugs, there is no real interaction between the two that is harmful (people with chronic pain and other disease may take both daily). Excedrin for instance has both. What comes into play is that the body needs to metabolize and excrete these drugs as well. When drinking, this can be a huge issue. If you treat your hangover the next day, it may help, but use a lower dose and dont slam yourself. And never pre-medicate the night before you go out. IT is always about how much a person takes and how much their body can handle. The dose makes the poison.

Denise Handlon profile image

Denise Handlon 4 years ago from North Carolina

Excellent hub topic. Well written-rated up/U/I

janikon profile image

janikon 4 years ago from Toronto, Ontario Author

@TDAPharm I really enjoyed your comment, I chose my topic after talking to my doctor about during a routine appointment. I found a wealth information citing the dangers of mixing the two drugs, so my hub was just a combination of the handful of articles I had read. I am not a pharmacist or expert or doctor or really a tylenol user but thought it would be interesting to write about. Thanks for the information.

@Denise Handlon Thanks for the hublove!

@lilyfly Your words are always SO nice and always make me smile, thank you! It would be truly a shame to no longer read your beautiful poetry. I think Disney took over our minds somewhere in the early nineties, whenever people started singing the songs in the shower, every morning.

@bryanbaldwin Thanks for the king words!

@Arlene V. Poma I thought it was strange too but, apparently, my doctor said it is two of the most common over-the-counter medications mixed. I prefer to just wait out the headache or, if I am able, lay down and wait for it to pass - I only reach for meds if the headache turns into a migraine. My sister is a habitual tylenol popper.

@Digby Adams I'm sure the ice pack and a cup of coffee is somewhat safer, thanks for stopping by!

Kaili Bisson profile image

Kaili Bisson 4 years ago from Canada

Voted up and useful...thank you for sharing. As someone who has experienced a stomach ulcer from using pain meds, I learned the hard way about these "innocent" over the counter drugs, especially aspirin and NSAIDS.

Simone Smith profile image

Simone Smith 4 years ago from San Francisco

Whoah... someone might have told me about this a while ago, but they certainly did not go into depth and I had completely forgotten about it until reading your Hub! I'm so glad you wrote this.

MarleneB profile image

MarleneB 4 years ago from Northern California, USA

I really enjoyed reading all this information about aspirin and Tylenol. One thing you made clear is that it is the "habitual" long-term mixing that causes the problem. Once, I had a doctor who prescribed alternate dosing of aspirin and Tylenol. I thought he must have been trying to kill me, but I did what he suggested and everything worked out fine. The fun facts are really quite interesting. You may not be a doctor, but a doctor couldn't have said it more clear than you just did. Very nice hub.

kelleyward 4 years ago

Thanks for sharing this information because there can be a potentially life threatening consequence of mixing Tylenol and Aspirin. I get nose bleeds every time I take Aspirin so I use non-pharmacological methods to get rid of my aches and pains. Thanks for sharing, Take care, Kelley

Justaguest 4 years ago

I can see why you are stressing people be careful about using OTC pain relievers because too much or one or the wrong combination of several can be dangerous and damaging to certain organs. It is very true that people take these products too often without realizing the potential side effects. People should always check with their doctor, pharmacist, or other healthcare professional before taking any OTC products.

BUT, telling people it is dangerous to mix acetaminophen and aspirin is NOT ACCURATE. The two products work differently and cause no harm to otherwise healthy people, as long as you do not exceed the maximum daily dose of either and do not mix them with alcohol. It worries me that people are taking that statement at face value, when it's not correct.

Please be careful what sources you use when giving medical advice online, especially if you are not a trained healthcare professional.

janikon profile image

janikon 4 years ago from Toronto, Ontario Author

@Justaguest I certainly did not profess to be a trained healthcare professional, but this hub was written after a talk with my doctor. It was more about the longterm damage of abusing OTC medications and exceeding the maximum dosage regularly. Nowhere did I state these effects would happen overnight. But I appreciate your feedback.

hisandhers profile image

hisandhers 4 years ago from Toronto, Ontario, Canada

This is so true! People are so quick to just pop a pill anytime something goes slightly wrong so who knows how many times we have inadvertently double-dosed on something we shouldn't have?

Working in a pharmacy for many years dispensing medication has taught me you should always do your research before mixing any types of medication. I don't think you need to be a trained medical professional to write a Hub about that!

lindamay 4 years ago

is the combo of bufferin and walgreens severe allergy dangerous?

KellyMediaBest profile image

KellyMediaBest 4 years ago from Tampa, Florida

My mother has been a nurse at Children's Hospital all my life. Any ache or pain I've ever had, she's told me to take 3 Ibuprofen. She insists that Ibuprofen is the best pain reliever on the market. As I'm getting older, I'm taking steps everyday to make me healthier so that I don't have to use any medication (I drink a lot of water as well as green tea, exercise and consume a lot of fruits and veggies). Usually, there are plenty of ways that mother nature can ensure your overall health.

Robert Dinse 20 months ago

I did the take asprin, it didn't do the trick, so take tylenol, and I've got to disagree with their advice here, for me it lowered my body temperature so much I passed out. Had to be taken to an emergency room, so not an experiment I ever repeated.

tim 3 weeks ago

Sounds like you're basically saying you can't take Excedrin Extra Strength, which is a 50/50 mixture of Tylenol and Aspirin (plus caffeine).

Robert 3 weeks ago

Do you have a source for your claims? Other sites say it is safe to take both Aspirin and Tylenol at the same time.

Nh 2 weeks ago

I took two baby aspirin's three hours ago and then accidentally took two Tylenol substitute pills just now forgetting that I had taken the aspirins. I believe the Tylenol substitute is acetaminophen. I hope it is because I read this article and now I feel better about it

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.

    Click to Rate This Article